After my breast cancer metastasized to my lungs, I was put on a PARP inhibitor, which caused an unexpected side effect that, unfortunately, happens like clockwork.
At the onset of the COVID-19 pandemic, it was discovered that my metastatic breast cancer had found its way to my lungs. This, of course, meant it was time to change treatments as my cancer had outsmarted the Afinitor (everolimus) and exemestane I had been on for the prior two and a half years.
It’s always scary when you are faced with changing to something new. Will it work? If so, for how long? Will I have terrible side effects? Will it bring about a new set of medical issues? These are all questions and concerns I see often in my online support groups, and they are all valid concerns. I have these worries just as much as the next person.
With each new treatment the goal for me is always more time and manageable side effects.
A few years back I had Foundation One genetic testing on one of my tumors. This testing revealed my tumor had a BRCA2 mutation, which was described as a somatic mutation (within the tumor itself). With the progression to my lungs, two oncologists suggested that we try a PARP inhibitor to target this mutation.
I had heard of PARP inhibitors at that time but didn’t really have much knowledge regarding how they worked. What I’ve learned is basically PARP, or poly- adenosine diphosphate-ribose polymerase, is an enzyme found in our cells which helps damaged cells to repair themselves. With a PARP inhibitor the PARP is prevented from doing its repair work on cancer cells, and the cell then dies.
I started the PARP inhibitor Lynparza (olaparib) in March of 2020, 300 milligrams (two pills) in the morning and 300 milligrams (two pills) at night. Within a few days of starting the tablets, I was out having lunch with a friend, and nothing seemed to taste right. That was when I first started to notice what I would call my most significant side effects. About a half hour after consuming the pills I have a nasty taste in my mouth and at the back of my throat which almost seems as if I am inhaling chemicals. I also have a hot stomach or acid reflux-like sensation. These symptoms last for about five hours and then go away until it’s time for my next dose, which usually is closer to bedtime, so I don’t notice as much.
Me being the terminal optimist, I’m always looking for ways to lessen side effects and continue with my life in as normal a manner as possible for someone living with metastatic breast cancer. To counteract these issues, I started taking antacids … a lot of antacids. I had already been taking a calcium supplement suggested for me to help with the brittle bones that can be caused by chemo. I also eat a lot of calcium-rich food. I then discovered a chewing gum made by Alka-Seltzer that has been an absolute game-changer, combatting both the taste and acid reflux at the same time.
At a routine oncology appointment, it was brought to my attention that my calcium levels in my labs were suddenly too high. What had changed? It was decided I would stop the calcium supplement to see what would happen.
On my way home from my appointment, I stopped to stock up on my antacids and while browsing that shelf of what I had come to depend on to control my side effects I was struck by an epiphany. All these antacids are calcium. Without even realizing it, I was consuming way too much calcium.
All the antacids, gum and foods were contributing to my calcium intake. Oh, my gosh. I had become a calcium junkie. I put the product back on the shelf and left the store empty-handed.
With a little trial and error, I have adjusted my intake and found what has been working to keep my side effects and calcium levels under control.
I just celebrated my eight-year cancerversary and two years of being on the PARP inhibitor. My recent scans show Lynparza is doing its job keeping my cancer stable and continuing to kill those cancer cells. Meanwhile, my side effects continue daily like clockwork, and I can tell you what time of day it is solely by my taste buds. Now if we could only pause the hands of time and halt disease progression indefinitely...
For more news on cancer updates, research and education, don’t forget to subscribe to CURE®’s newsletters here.